Lake Superior, 2012

Marine Thunderstorm Winds in Lake Superior, June 19 to 20, 2012

June 19 to 20, 2012 · NWS MQT · 13 events in 4 counties and zones

Several clusters of severe thunderstorms moved across western Lake Superior from the evening of the 19th into the morning of the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Several clusters of severe thunderstorms moved across western Lake Superior from the evening of the 19th into the morning of the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 19, 6:27 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 19, 6:27 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
727 PM EDT TUE JUN 19 2012

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 425 PM EDT TUE JUN 19 2012

STRONG 500MB RIDGE OVER THE OHIO RIVER VALLEY THIS AFTERNOON...ALONG
WITH TWO 500MB SHORTWAVES MOVING NORTH EAST FROM THE NORTHERN
PLAINS...HAVE CAUSED A TIGHT HEIGHT GRADIENT ACROSS THE UPPER GREAT
LAKES. FIRST SHORTWAVE PASSED JUST TO THE NORTH OF LAKE SUPERIOR
DURING THE OVERNIGHT HOURS AND THROUGH THE MORNING...CAUSING A
PRECIPITATION SHIELD TO TRAVERSE UPPER MI. THE SECOND SHORTWAVE
/CURRENTLY OVER MONTANA/ IS ASSOCIATED WITH SURFACE LOW PRESSURE
OVER EASTERN SOUTH DAKOTA.  STEMMING FROM THIS IS A WARM
FRONT...STRETCHING FROM EASTERN SOUTH DAKOTA TO SOUTHERN AND EASTERN
UPPER MI...AND INTO FAR EASTERN ONTARIO. JUST AHEAD OF THIS WARM
FRONT PRECIPITABLE WATER VALUES ARE 175 PERCENT OF NORMAL WITH
STRONG Q-VECTOR CONVERGENCE OVER MUCH OF MN AND FAR WESTERN LAKE
SUPERIOR. AS THE WARM FRONT HAS TRAVERSED NORTHWARD FROM WI DURING
THE DAY...BEST LIFT AND INSTABILITY HAS LAID ON ITS BOUNDARY. WITH
12Z NAM SHOWING 0-3KM COMPUTED CAPE VALUES OF 1-1.5K J/KG AND MU
CAPE VALUES OF 2-4K J/KG ALONG THE WARM FRONT BOUNDARY...ALONG WITH
CIN VALUES LESS THAN 100 J/KG AT 15Z THIS MORNING IN MN JUST TO THE
NORTH OF THE BOUNDARY...IT DIDN/T TAKE MUCH WARMING TO START
INITIATION OF STORMS THIS MORNING. STORMS HAVE BEEN INITIATING ALONG
THE 700MB MOISTURE TRANSFER...AROUND THE SAME PLACE THAT THE WARM
FRONT LIES. ANYTHING TO THE SOUTH OF THAT THE CIN HAS BEEN TOO GREAT
TO OVERCOME. AS WARM FRONT HAS PUSHED NORTHWARD DURING THE DAY...SO
HAS THE CONVECTIVE CELLS. DURING THE MORNING HOURS...CELLS WHICH
DEVELOPED IN CENTRAL MN AND NORTHERN WI MOVED EASTWARD ALONG THE
GRADIENT INTO UPPER MI. AS THE BOUNDARY AND BEST INSTABILITY MOVED
NORTH...SO DID THE STORM TRACK.

UNFORTUNATELY...MODELS HAVE NOT HAD A GOOD HANDLE ON THE LOCATION OF
CONVECTION THROUGH THE MORNING AND EARLY AFTERNOON HOURS...SO WENT
OFF OF INSTABILITY PARAMETERS AND CURRENT RADAR/SATELLITE IMAGERY TO
UPDATE POPS THROUGHOUT THE DAY.  EXPECT STORMS TO CONTINUE ALONG THE
WARM FRONT AND INSTABILITY GRADIENT THROUGH THE EVENING...MAINLY
AFFECTING THE ARROWHEAD OF MN AND WESTERN LAKE SUPERIOR. DRIER AIR
AND SUBSIDENCE BEHIND THE WARM FRONT WILL CONTINUE TO CLEAR OUT
CLOUDS FROM THE SOUTH AND CENTRAL...ALLOWING TEMPERATURES TO RAPIDLY
INCREASE WHERE EVER CLEARING OCCURS. HOWEVER...WITH GOOD MOISTURE
TRANSPORT CONTAINED ACROSS FAR WESTERN LAKE SUPERIOR...EXPECT
CONTINUED CLOUDS ACROSS THE WESTERN HALF OF UPPER MI THROUGH THE
NIGHT. WITH ABUNDANT MOISTURE AND CLOSE PROXIMITY TO SURFACE
LOW...HAVE KEPT LIKELY POPS IN ACROSS THE FAR WESTERN LAKE DURING
THE EVENING/OVERNIGHT HOURS AS WELL.

BY 12Z WEDNESDAY MORNING...0Z GFS PLACES SURFACE LOW ON THE NORTHERN
TIER OF MN...WITH THE WARM FRONT STRETCHING ALONG THE NORTHERN
SHORES OF LAKE SUPERIOR. AT THIS POINT...ASSOCIATED COLD FRONT WILL
SLOWLY PUSH EASTWARD ACROSS THE WESTERN HALF OF UPPER MI AND LAKE
SUPERIOR DURING THE DAY. WITH PRECIPITABLE WATER VALUES AROUND 200
PERCENT OF NORMAL JUST AHEAD OF THE FRONT...EXPECT GOOD
PRECIPITATION BAND AS FRONT PROGRESSES. STRONG GRADIENTS JUST AHEAD
OF THE COLD FRONT INDICATE A LINE OF STORMS DEVELOPING AND MOVING
EASTWARD. BY 15Z WEDNESDAY...MU CAPE WILL INCREASE RAPIDLY TO 1.5-3K
J/KG ACROSS THE WESTERN HALF OF UPPER MI...THEN UP TO 3.5K J/KG BY
18Z AS COLD FRONT NEARS CLOSER. DCAPE VALUES WILL ALSO BE BETWEEN
1.4 AND 1.8K J/KG AT THIS TIME...SO COULD EXPECT SOME GUSTY WINDS
WITH THIS LINE OF STORMS. SPC DID PUT US IN A SLIGHT RISK DURING THE
DAY AS WELL.

LOOKING AT 12Z FORECAST SOUNDINGS...FAR WESTERN UPPER MI /IRONWOOD/
WILL SEE NICE CAPE PROFILES DURING THE LATE MORNING/EARLY AFTERNOON
HOURS...WITH SOME LOW LEVEL MOISTURE AND STRONG DRYING ALOFT. WITH
SURFACE BASED CAPE VALUES BETWEEN 1K-1.5K...COULD SEE SOME
INITIATION OF CONVECTIVE CELLS AHEAD OF THE MAIN LINE SO INCLUDED
CHANCE POPS WELL AHEAD OF MAIN COLD FRONT/PRECIP BAND. STRONG
MOISTURE BUILDS IN AS FRONT NEARS AND MAIN LINE OF PRECIP MOVES
THROUGH THE AREA BETWEEN 18 AND 21Z...THEN DRY AIR ALOFT WILL WORK
ITS WAY IN. HOWEVER...LINGERING LOW LEVEL MOISTURE AND POTENTIAL FOR
STRATIFORM RAIN WILL PERSIST THROUGH 0Z. BEST INSTABILITY AND MAIN
LINE OF CONVECTION/PRECIP WILL SHOULD REACH CENTRAL AND EASTERN
UPPER MI BETWEEN 21 AND 0Z WEDNESDAY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 425 PM EDT TUE JUN 19 2012

TEMPERATURES THROUGHOUT EACH PERIOD SHOULD BE NEAR NORMAL WITH HIGH
TEMPERATURES IN THE LOW TO MID 70S AND LOWS IN THE LOW TO MID 50S.

WEDNESDAY NIGHT...SURFACE LOW JUST TO THE NORTH OF LAKE SUPERIOR
WILL CONTINUE LIFTING NORTHEASTWARD TO NEAR JAMES BAY BY EARLY
THURSDAY MORNING. MODELS DIFFER WITH THE PLACEMENT OF THIS FEATURE
HOWEVER WITH THE EC/GFS KEEPING THE LOW A BIT FARTHER SOUTH
ENCOMPASSING A LARGE PORTION OF LAKE SUPERIOR. THE MOVEMENT THROUGH
THURSDAY MORNING IS FAIRLY SIMILAR THOUGH. EACH OF THE
AFOREMENTIONED MODELS SHOW THE UPPER LEVEL SUPPORT PROVIDED BY THE
500MB LOW STAGGERED JUST TO THE WEST OF THE SURFACE LOW INDICATING
THE POTENTIAL FOR LOW INTENSIFICATION. THE UPPER LEVEL TROUGH AT 00Z
THURSDAY IS DRAPED FROM NORTH TO SOUTH OVER MUCH OF WESTERN MN INTO
EASTERN NE...WHILE THE COLD FRONT STRETCHES FROM WESTERN LAKE
SUPERIOR SOUTHWESTWARD INTO SOUTHEASTERN NE. EXPECT SHOWERS AND
THUNDERSTORMS THAT DEVELOP WEDNESDAY EVENING TO CONTINUE MOVING
EASTWARD ALONG AND JUST AHEAD OF THE COLD FRONT. THE GFS/EC/UKMET
SOLUTIONS TEND TO SLOW THE EASTWARD PROGRESSION OF THE FRONT THROUGH
THE OVERNIGHT HOURS WITH THE FRONT PROGGED TO BE OVER EASTERN UPPER
MI BY 12Z...WHILE THE NAM HAS THE FRONT POSITIONED OVER NORTHEASTERN
LOWER MI AROUND THE SAME TIME FRAME. LEANING MORE TOWARD THE SLOWER
SOLUTIONS...IT IS FEASIBLE THAT HEAVIER RAIN COULD FALL ACROSS THE
UPPER PENINSULA WITH SOLUTIONS RANGING FROM ONE HALF TO ONE INCH.
ALONG WITH THE RAINFALL...SOME OF THE STORMS MAY PRODUCE SEVERE WIND
GUSTS. THE UPPER PENINSULA WILL BE IN THE RIGHT ENTRANCE REGION OF
AN UPPER LEVEL JET HELPING TO INCREASE UPPER LEVEL DIVERGENCE ALONG
THE FRONT. 0-6KM SHEAR ORIENTED ALONG THE FRONT WOULD BE SUPPORTIVE
OF AN ORGANIZED LINE OF STORMS MOVING THROUGH THE AREA. 0-1 KM SHEAR
VALUES ARE EXPECTED TO BE AROUND 20 TO 30 KNOTS OVERNIGHT DUE TO THE
DEVELOPMENT OF A 35 TO 40 KNOT LLJ. THE MAIN LIMITING FACTOR FOR
SEVERE THUNDERSTORM DEVELOPMENT WILL LIKELY BE DUE TO TIMING OF THE
FRONT...WITH FRONTAL PASSAGE OCCURRING OVERNIGHT...LIMITING THE
AMOUNT OF CAPE.

THURSDAY THROUGH FRIDAY...THE SURFACE LOW CONTINUES TO SHIFT
NORTHEASTWARD MOVING INTO NORTHWESTERN QUEBEC BY 00Z FRIDAY...WHILE
DRAGGING THE COLD FRONT INTO THE EASTERN GREAT LAKES. IN ITS
WAKE...A SURFACE AND UPPER LEVEL RIDGE WILL BUILD INTO THE REGION
FROM THE CENTRAL PLAINS EFFECTIVELY ENDING THE CHANCES FOR
PRECIPITATION ACROSS THE AREA. WINDS WILL BE AROUND 20 TO 25 MPH
DURING THE DAY THURSDAY BUT FAIRLY LIGHT THROUGH THE REMAINDER OF
THE PERIOD AS THE PRESSURE GRADIENT RELAXES ACROSS THE REGION.

FRIDAY NIGHT THROUGH SUNDAY...A SURFACE LOW WILL ATTEMPT TO MOVE
NORTHWARD INTO WESTERN MN BY SATURDAY MORNING...WHILE AN UPPER LEVEL
LOW AND TROUGH MOVES INTO THE REGION FROM THE NORTH. THERE SHOULD BE
ENOUGH MOISTURE AROUND ALONG WITH FORCING AS SHOWN BY 1000-500MB RH
AND Q-DIV TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
AREA. AT THIS POINT IT APPEARS AS IF THE BEST FORCING AND MOISTURE
OVERLAP SATURDAY AFTERNOON THROUGH SATURDAY NIGHT. GUIDANCE WAS
INCONSISTENT WITH BRINGING THE MOISTURE IN FOR FRIDAY NIGHT SO ONLY
WENT WITH A SLIGHT CHANCE AT THIS POINT. LATER SHIFTS WILL NEED TO
MONITOR TO SEE IF GUIDANCE CONVERGES TOWARD A SINGLE SOLUTION.

SUNDAY NIGHT THROUGH TUESDAY...AS THE UPPER LEVEL LOW SHIFT TO THE
EAST OF THE REGION AND A RIDGE OF HIGH PRESSURE BEGINS TO BUILD IN
EXPECT THE SHOWERS AND THUNDERSTORMS TO COME TO AN END. WINDS SHOULD
BE FAIRLY LIGHT OUT OF THE NORTH.
&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 726 PM EDT TUE JUN 19 2012

EXPECT SOME SHRA/POSSIBLY A TS AND MVFR CONDITIONS TO IMPACT CMX
THIS EVNG IN ADVANCE OF WARM FNT APRCHG FM THE S. ONCE THE WARM FNT
SHIFTS TO THE N OF THE SITES TNGT...EXPECT LLWS UNDER STRENGTHENING
SSW LLJ AS WELL AS VFR CONDITIONS. WITH THE ONSET OF DAYTIME HEATING
ON WED...THE STRONG WINDS ABV THE SFC WL MIX OUT WITH GUSTY SFC
WINDS. THE APRCH OF A COLD FNT TOWARD WRN UPR MI LATE IN THE DAY WL
LIKELY BRING SOME TS IN THE AFTN AT IWD/CMX. GIVEN THE DEGREE OF
FCST INSTABILITY...FELT CONFIDENT ENUF TO INCLUDE MENTION OF TS THIS
FAR OUT. BUT TIMING MAY CHANGE A BIT IF THE COLD FNT ENDS UP MOVING
FASTER OR SLOWER THAN EXPECTED.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 425 PM EDT TUE JUN 19 2012

A TROUGH OF LOW PRESSURE LIES ACROSS THE DAKOTAS THIS
AFTERNOON...AND WILL PUSH ACROSS MN AND WESTERN LAKE SUPERIOR
OVERNIGHT...BEFORE MAKING IT TO N CENTRAL ONTARIO WEDNESDAY EVENING.
AS IT MOVES NORTHEASTWARD...AN ASSOCIATED COLD FRONT WILL TRAVERSE
THE UPPER GREAT LAKES WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. HIGH
PRESSURE WILL THEN BUILD ACROSS THE UPPER GREAT LAKES THURSDAY
THROUGH FRIDAY...PUTTING AN END TO ANY LINGERING FOG ACROSS E LS.
EXPECT THE HIGH TO SLIDE TO THE LOWER GREAT LAKES FRIDAY NIGHT INTO
SATURDAY...WITH AN ADDITIONAL HIGH SLIDING INTO THE AREA FROM S
CENTRAL CANADA. WINDS SHOULD REMAIN PRIMARILY SOUTHERLY THROUGH
WEDNESDAY...BEFORE VEERING TO THE WEST AFTER THE PASSAGE OF THE COLD
FRONT WEDNESDAY NIGHT. DO NOT EXPECT ANY MARINE CONCERNS...WITH
HIGHEST WIND GUSTS AROUND 20 KNOTS WEDNESDAY MORNING OVER WESTERN
LAKE SUPERIOR AND MUCH OF LAKE MI.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...JMW
LONG TERM...KEC
AVIATION...KC
MARINE...JMW
Hazardous weather outlook, Jun 19, 2:56 PM EST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
356 PM EDT TUE JUN 19 2012

MIZ001>007-009>014-084-085-202000-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
356 PM EDT TUE JUN 19 2012 /256 PM CDT TUE JUN 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE...MAINLY OVER THE KEWEENAW. SOME
STORMS MAY PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT...SOME
STORMS COULD PRODUCE SEVERE WIND GUSTS AND SMALL HAIL. THUNDERSTORMS
ARE ALSO POSSIBLE FRIDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF LARGE HAIL OR DAMAGING WINDS WOULD BE GREATLY
APPRECIATED.

LSZ162-240>251-263>267-202000-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
356 PM EDT TUE JUN 19 2012 /256 PM CDT TUE JUN 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT. SOME STORMS MAY CONTAIN
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT...SOME
STORMS COULD PRODUCE SEVERE WIND GUSTS TO 35 KNOTS AND SMALL HAIL.
THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF LARGE HAIL OR WINDS OVER 35 KNOTS WOULD BE GREATLY
APPRECIATED.

LMZ221-248-250-202000-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
356 PM EDT TUE JUN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT...SOME
STORMS COULD PRODUCE SEVERE WIND GUSTS TO 35 KNOTS AND SMALL HAIL.
THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF LARGE HAIL OR WINDS OVER 35 KNOTS WOULD BE GREATLY
APPRECIATED.

The radar

The Marquette radar (KMQT), 165 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

13 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Saxon Harbor Wi to Upper Entrance of Portage Canal Mi 5nm Offshore to Us/Canadian Border Inc Isle Royal Np

When
June 19, 8:00 PM EST to 8:05 PM EST
Where
Saxon Harbor Wi to Upper Entrance of Portage Canal Mi 5nm Offshore to Us/Canadian Border Inc Isle Royal Np forecast zone, 30.08 mi N of Ontonagon
Measured
60 kt (69 mph) measured gust
Reported by
Mariner
Coordinates
47.300, -89.400

The Cason J. Callaway measured wind gusts to 69 mph over western Lake Superior.

Marine Thunderstorm Wind, Upper Entrance of Portage Canal to Manitou Island Mi 5nm Offshore to Us/Canadian Border

When
June 19, 8:25 PM EST to 8:30 PM EST
Where
Upper Entrance of Portage Canal to Manitou Island Mi 5nm Offshore to Us/Canadian Border forecast zone, 29.36 mi ESE of Passage Island Light
Measured
50 kt (58 mph) measured gust
Reported by
Buoy
Coordinates
48.060, -87.780

Wind gust measured by Lake Superior buoy 45001.

Marine Thunderstorm Wind, Upper Entrance of Portage Canal to Manitou Island Mi 5nm Offshore to Us/Canadian Border

When
June 19, 9:11 PM EST to 9:15 PM EST
Where
Upper Entrance of Portage Canal to Manitou Island Mi 5nm Offshore to Us/Canadian Border forecast zone, 29.36 mi ESE of Passage Island Light
Measured
66 kt (76 mph) measured gust
Reported by
Buoy
Coordinates
48.060, -87.780

Lake Superior buoy 45001 measured wind gusts to 76 mph.

Marine Thunderstorm Wind, Saxon Harbor Wi to Upper Entrance of Portage Canal Mi 5nm Offshore to Us/Canadian Border Inc Isle Royal Np

When
June 19, 9:27 PM EST to 9:32 PM EST
Where
Saxon Harbor Wi to Upper Entrance of Portage Canal Mi 5nm Offshore to Us/Canadian Border Inc Isle Royal Np forecast zone, 41.06 mi NW of Ontonagon
Measured
41 kt (47 mph) measured gust
Reported by
Buoy
Coordinates
47.320, -89.870

The western Lake Superior buoy 45006 measured a wind gust to 47 mph.

Marine Thunderstorm Wind, Saxon Harbor Wi to Upper Entrance of Portage Canal Mi 5nm Offshore to Us/Canadian Border Inc Isle Royal Np

When
June 19, 10:11 PM EST to 10:15 PM EST
Where
Saxon Harbor Wi to Upper Entrance of Portage Canal Mi 5nm Offshore to Us/Canadian Border Inc Isle Royal Np forecast zone, 8.07 mi NNW of Rock of Ages Light
Measured
50 kt (58 mph) measured gust
Reported by
C-MAN Station
Coordinates
47.870, -89.310

Wind gust measured by the Rock of Ages C-MAN station.

Marine Thunderstorm Wind, Upper Entrance of Portage Canal to Manitou Island Mi 5nm Offshore to Us/Canadian Border

When
June 20, 12:08 AM EST to 12:13 AM EST
Where
Upper Entrance of Portage Canal to Manitou Island Mi 5nm Offshore to Us/Canadian Border forecast zone, 29.36 mi ESE of Passage Island Light
Measured
68 kt (78 mph) measured gust
Reported by
Buoy
Coordinates
48.060, -87.780

Wind gust measured by the Lake Superior buoy 45001.

Marine Thunderstorm Wind, Saxon Harbor Wi to Upper Entrance of Portage Canal Mi 5nm Offshore to Us/Canadian Border Inc Isle Royal Np

When
June 20, 12:20 AM EST to 12:25 AM EST
Where
Saxon Harbor Wi to Upper Entrance of Portage Canal Mi 5nm Offshore to Us/Canadian Border Inc Isle Royal Np forecast zone, 9.63 mi ENE of Upper Entrance Portage Canal
Measured
35 kt (40 mph) measured gust
Reported by
Mesonet
Coordinates
47.276, -88.528

Wind gust measured by the observing site at the upper entrance of Portage Canal.

Marine Thunderstorm Wind, Upper Entrance of Portage Canal to Eagle River Mi

When
June 20, 12:20 AM EST to 12:25 AM EST
Where
Upper Entrance of Portage Canal to Eagle River Mi forecast zone, 4.19 mi NE of McClain State Park
Measured
35 kt (40 mph) measured gust
Reported by
Mesonet
Coordinates
47.276, -88.528

Wind gust measured by the observing site at the upper entrance of Portage Canal.

Marine Thunderstorm Wind, Saxon Harbor Wi to Upper Entrance of Portage Canal Mi 5nm Offshore to Us/Canadian Border Inc Isle Royal Np

When
June 20, 1:54 AM EST to 2:00 AM EST
Where
Saxon Harbor Wi to Upper Entrance of Portage Canal Mi 5nm Offshore to Us/Canadian Border Inc Isle Royal Np forecast zone, 9.63 mi ENE of Upper Entrance Portage Canal
Measured
36 kt (41 mph) measured gust
Reported by
Mesonet
Coordinates
47.276, -88.528

Wind gust measured by the observing site at the upper entrance of Portage Canal.

Marine Thunderstorm Wind, Upper Entrance of Portage Canal to Manitou Island Mi 5nm Offshore to Us/Canadian Border

When
June 20, 1:54 AM EST to 2:00 AM EST
Where
Upper Entrance of Portage Canal to Manitou Island Mi 5nm Offshore to Us/Canadian Border forecast zone, 9.63 mi ENE of Upper Entrance Portage Canal
Measured
36 kt (41 mph) measured gust
Reported by
Mesonet
Coordinates
47.276, -88.528

Wind gust measured by the observing site at the upper entrance of Portage Canal.

Marine Thunderstorm Wind, Upper Entrance of Portage Canal to Eagle River Mi

When
June 20, 1:54 AM EST to 2:00 AM EST
Where
Upper Entrance of Portage Canal to Eagle River Mi forecast zone, 4.19 mi NE of McClain State Park
Measured
36 kt (41 mph) measured gust
Reported by
Mesonet
Coordinates
47.276, -88.528

Wind gust measured by the observing site at the upper entrance of Portage Canal.

Marine Thunderstorm Wind, Saxon Harbor Wi to Black River Mi

When
June 20, 3:30 AM EST to 3:35 AM EST
Where
Saxon Harbor Wi to Black River Mi forecast zone, Saxon Harbor Wi
Measured
36 kt (41 mph) measured gust
Reported by
Mesonet
Coordinates
46.570, -90.420

Wind gust measured by the Saxon Harbor marine observing site.

Marine Thunderstorm Wind, Saxon Harbor Wi to Upper Entrance of Portage Canal Mi 5nm Offshore to Us/Canadian Border Inc Isle Royal Np

When
June 20, 3:30 AM EST to 3:35 AM EST
Where
Saxon Harbor Wi to Upper Entrance of Portage Canal Mi 5nm Offshore to Us/Canadian Border Inc Isle Royal Np forecast zone, Saxon Harbor
Measured
36 kt (41 mph) measured gust
Reported by
Mesonet
Coordinates
46.570, -90.420

Wind gust measured by the Saxon Harbor marine observing site.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Superior in 2012Every state in 2012This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395974, 395991, 395979, 395976, 395982, 396004, 395999, 396001, 396011, 396012, 396013, 396006, 396007.